Hail, Grant
- When
- May 19, 6:30 AM CST
- Where
- Grant County, 4.37 mi WSW of Hoffman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.800, -95.880
A few thunderstorms intensified on the southern edge of a line of convection, which extended from the northern end of the Red River Valley southward into west central Minnesota. One storm over Grant County, Minnesota, produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A few thunderstorms intensified on the southern edge of a line of convection, which extended from the northern end of the Red River Valley southward into west central Minnesota. One storm over Grant County, Minnesota, produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 5:58 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT MON MAY 19 2014 .UPDATE... ISSUED AT 658 AM CDT MON MAY 19 2014 MADE SOME ADJUSTMENTS TO THE TIMING OF PRECIP MOVING ACROSS THE AREA...AS RAIN HAS ENDED IN THE WESTERN CWA AND HAS YET TO MOVE INTO THE FAR NORTHEAST. THE BAND OF RAIN ACROSS THE RED RIVER VALLEY WILL MOVE OFF INTO NORTHWEST MN THIS AFTERNOON...ALTHOUGH THERE COULD BE SOME REDEVELOPMENT FURTHER WEST. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 401 AM CDT MON MAY 19 2014 TIMING AND STRENGTH OF PRECIPITATION MOVING ACROSS THE REGION TODAY WILL BE THE MAIN FORECAST ISSUES FOR THE PERIOD. WV LOOP SHOWS A FAIRLY VIGOROUS LEAD SHORTWAVE ROTATING INTO EASTERN MT...AND REGIONAL VIEW OF THE RADAR INDICATES THAT THE WAVE HAS SET OFF QUITE A BIT OF CONVECTION OVER WESTERN AND CENTRAL ND. WITH ELEVATED CAPE VALUES APPROACHING 1000 J/KG OVER THE SOUTH CENTRAL PORTIONS OF ND...SOME FAIRLY STRONG STORMS HAVE DEVELOPED BUT NOT MUCH SEVERE AT THIS POINT. WILL CONTINUE TO KEEP HIGH POPS MOVING INTO THE WESTERN COUNTIES BEFORE SUNRISE AND THEN MOVING INTO THE RED RIVER VALLEY AROUND 12Z OR SO. THE SHORT RANGE MODELS HAVE BEEN A BIT SLOWER ON BRINGING THE SHOWERS AND STORMS EASTWARD...AND THIS SEEMS TO FIT RADAR TRENDS AT THIS POINT. CONTINUED THE TRANSITION OF CATEGORICAL POPS EASTWARD THROUGH THE REST OF THE DAY. DEPENDING ON HOW MUCH CLEARING WE GET...THERE COULD BE SOME INSTABILITY IN THE SOUTHWESTERN COUNTIES LATER THIS AFTERNOON. WILL KEEP A SCATTERED MENTION OF THUNDERSTORMS FOR NOW. TEMPS WILL BE TRICKY WITH THE STORMS MOVING IN THIS MORNING BUT OVERALL KEPT TEMPS IN THE LOW 60S IN THE EAST WHERE THERE WILL BE RAIN MOST OF THE DAY AND LOW 70S IN THE SOUTHWEST WHERE THEY MAY SEE SOME SUN. THE UPPER TROUGH WILL CONTINUE OVER THE NORTHERN PLAINS INTO TONIGHT...WITH THE SFC LOW OVER NORTHERN MN. MODELS BRING A COLD FRONT INTO THE NORTHWESTERN CWA...ALTHOUGH THE NAM IS NOT AS STRONG WITH THE CAA AS THE GLOBAL MODELS. WITH THE SFC LOW IN THE REGION AND THE COLD FRONT COMING DOWN...CONTINUED TO KEEP DECENT POPS ACROSS THE ENTIRE CWA THROUGH THE EVENING BUT THEN JUST LIMITED THEM TO THE NORTHEAST AFTER MIDNIGHT. CLOUDS AND PRECIP WILL KEEP LOWS IN THE UPPER 40S TO LOW 50S. TUESDAY...THE UPPER TROUGH CONTINUES OVER THE REGION AND SOME FAIRLY COLD MID LEVEL TEMPS WILL REMAIN. THE NAM DEVELOPS AROUND 500-1000 J/KG OF SFC BASED CAPE BY TUESDAY AFTERNOON UNDER THAT COLD POOL...BUT THE GFS AND ECMWF ARE MORE STABLE. STILL...SOME WRAP AROUND PRECIP IS NOT OUT OF THE QUESTION EVEN IF THE NAM IS NOT THE ONE TO VERIFY...SO KEPT SOME CHANCE POPS IN OUR NORTHERN TIER. TEMPS WILL BE COOLER IN THE LOW TO MID 60S. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 401 AM CDT MON MAY 19 2014 TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE MAIN UPPER TROUGH WILL MOVE OFF INTO THE GREAT LAKES...AND A CUT OFF LOW WILL REMAIN WELL TO OUR SOUTHWEST. WITH SFC HIGH PRESSURE AND COOLER AIR...THINK WE WILL BE FAIRLY QUIET AS FAR AS PRECIP GOES WITH LINGERING SHOWERS OVER THE NORTHEASTERN COUNTIES TAPERING OFF. TEMPS WILL BE BACK BELOW NORMAL...ALTHOUGH NOT AS COOL AS LAST WEEK. WEDNESDAY THROUGH SUNDAY...LONG WAVE PATTERN REMAINS SPLIT THIS PERIOD WITH NORTHERN STREAM ACROSS SOUTHERN CANADA AND SOUTHERN STREAM OVER THE STATES. HIGH AMPLITUDE TROUGH OVER THE SOUTHWEST US BEGINS TO LIFT OUT AND SHIFT EAST BY DAY 7. UPPER LEVEL RIDGE OVER SOUTHERN CANADA SHIFTS TO WESTERN ONTARIO BY THE END OF THE PERIOD. GFS AND ECMWF ARE IN GOOD AGREEMENT AT 84 HOURS. THE ECMWF BECOMES THE FASTER SOLUTION BY DAY 7. WILL BLEND THE GFS AND ECMWF. GFS AND ECMWF HAVE BEEN TRENDING SLOWER. WILL TAKE OUT PRECIP THU NIGHT. TEMPS ARE ABOUT TWO DEGREES HIGHER FOR FRI, SAT, AND SUN WITH NO CHANGE ON THU. LOWS TEMPS SIMILARLY ALSO HIGHER THAN YESTERDAYS RUN. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 658 AM CDT MON MAY 19 2014 CIGS HAVE BEEN MOSTLY VFR AT THE TAF SITES WITH SOUTHEAST WINDS GUSTING ABOVE 20 KTS AT TIMES. RAIN MOVING THROUGH THE CENTRAL FORECAST AREA WILL CONTINUE TO PUSH EASTWARD...WITH SOME EMBEDDED THUNDER SO KEPT TEMPO MENTION GOING. THINK THERE WILL BE A BRIEF PERIOD OF MVFR CIGS AFTER THE RAIN CLEARS OUT...THEN SOME IMPROVEMENT. SOME REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE IN THE AFTERNOON...BUT JUST KEPT VCTS FOR NOW. MVFR CIGS WILL IMPROVE EVERYWHERE BUT KBJI BY LATE EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...JR LONG TERM...JR/HOPPES AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 602 AM CDT MON MAY 19 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 602 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS STRETCHING FROM THE DEVILS LAKE BASIN INTO THE SOUTHERN RED RIVER VALLEY WILL MOVE EASTWARD THIS MORNING. BY AFTERNOON...THE FIRST ROUND OF RAIN WILL BE MOSTLY IN NORTHWESTERN MINNESOTA. HOWEVER...SOME ADDITIONAL THUNDERSTORMS COULD DEVELOP BY AFTERNOON ALONG THE RED RIVER VALLEY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SOME SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE NOT OUT OF THE QUESTION. STORMS WILL MOVE OFF TO THE EAST AND WEAKEN OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 AM CDT MON MAY 19 2014
NDZ038-039-049-052-053-191015-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-
435 AM CDT MON MAY 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHWESTERN SARGENT...RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN
BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 515 AM CDT...
AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES NORTHWEST OF GWINNER...OR 36 MILES NORTH OF
BRITTON...MOVING TO THE NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
ENGLEVALE AROUND 440 AM CDT.
MILNOR AND ELLIOTT AROUND 445 AM CDT.
LISBON AND FORT RANSOM AROUND 450 AM CDT.
VENLO...MCLEOD AND ANSELM AROUND 500 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4598 9796 4618 9802 4627 9802 4629 9805
4689 9788 4654 9682
TIME...MOT...LOC 0935Z 211DEG 42KT 4631 9786
JRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 AM CDT MON MAY 19 2014
MNZ030-031-040-191330-
EAST OTTER TAIL MN-GRANT MN-WEST OTTER TAIL MN-
727 AM CDT MON MAY 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTER TAIL AND GRANT
COUNTIES UNTIL 830 AM CDT...
AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR HOFFMAN...OR 25 MILES WEST OF ALEXANDRIA...MOVING
TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
HOFFMAN AROUND 735 AM CDT.
ERDAHL AROUND 745 AM CDT.
DALTON AROUND 750 AM CDT.
ASHBY AROUND 755 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4575 9617 4595 9627 4626 9587 4611 9550
4610 9576 4593 9575 4576 9575 4575 9577
TIME...MOT...LOC 1228Z 236DEG 25KT 4582 9585
JRThe Aberdeen radar (KABR), 201 km away, was scanning. The volume nearest the first event began at 12:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507149.